Heavy Rain, Buffalo
- When
- July 4, 9:30 PM CST to July 5, 5:00 AM CST
- Where
- Buffalo County, Miller
- Reported by
- CoCoRaHS
- Coordinates
- 40.930, -99.380
A storm total rainfall amount of 3.35 inches was recorded by a mesonet site located in Miller.
Excessive rainfall occurred over eastern Dawson and western Buffalo counties on this Wednesday night and very early Thursday morning, with flash flooding south of Sumner. During the evening hours, numerous thunderstorms developed from near McCook to North Platte to Broken Bow to Albion.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Excessive rainfall occurred over eastern Dawson and western Buffalo counties on this Wednesday night and very early Thursday morning, with flash flooding south of Sumner. During the evening hours, numerous thunderstorms developed from near McCook to North Platte to Broken Bow to Albion. Around 9 PM CST, a separate, small cluster of thunderstorms formed over eastern Dawson county. Repeated cell development kept heavy downpours over the area until 11 PM CST. Meanwhile, the tail end of the storms to the west was progressing eastward. Between 1030 and 11 PM, more thunderstorms developed within advancing tail and formed a line from central Dawson county south into Gosper county. This line then moved across the eastern part of Dawson county and into western Buffalo county between 1130 PM and 1 AM CST. More thunderstorms formed and dropped more heavy rain over these areas between 200 and 400 AM CST. Rain gauge measurements were scarce in this rural area. On the northern gradient, where radar indicated the greatest amounts fell, a CoCoRaHS observer measured 4.30 in. This excessive rainfall resulted in a flash flood roughly 7 miles north-northwest of Overton causing significant damage to a home and totaling 3 vehicles on the property. Minor flooding also occurred on Elm Creek, and low spots were flooded along several country roads in eastern Dawson county.
During the day Wednesday, low pressure was over southern Manitoba with a slow-moving cold front extending across the Dakota's into the Nebraska Panhandle. By evening, this front had become stationary from Goodland, Kansas to North Platte to O'Neill. In the upper-levels, subtropical high pressure encompassed most of the United States. A low was off the Pacific Northwest coast, and a shortwave trough was crossing the Northern Plains and southern Canada. By daybreak, the southern tip of this trough extended into Nebraska, but winds aloft were very weak. Just before thunderstorms moved into the area, temperatures had fallen into the middle 70s and dewpoints were in the middle 60s. Mid-level lapse rates were near 7 C/km, with MUCAPE around 2000 J/kg. Deep layer shear was 30-35 kt. The low-level jet was weak (20-30 kt) but present with its northern terminus at the frontal zone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 4, 6:02 PM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 702 PM CDT Wed Jul 4 2018 .UPDATE... Issued at 645 PM CDT Wed Jul 4 2018 We will likely end the heat advisory over our eastern counties sometime within the next hour as heat index values are now falling below 100F and will continue to gradually fall through the evening hours. However, it will still be very muggy out there this evening. We have two areas of thunderstorms that have formed this evening. One line of thunderstorms has formed just north of our forecast area and this line is very slowly sinking south and could impact portions of Valley, Greeley, and Nance counties prior to 10 pm. More isolated thunderstorms have formed just west of our forecast area over portions of Lincoln and Hayes Counties and these should continue to expand and possibly grow into a line that will track east with time. Dawson and Gosper counties have the best chance of seeing a few of these thunderstorms prior to 10 pm. The further south and east you are from these two areas of thunderstorms the better the chance that your evening celebrations will remain dry. Areas from the Tri-Cities and points southeast stand the best chance at having a dry evening through at least 10 pm. && .SHORT TERM...(This evening through Thursday) Issued at 327 PM CDT Wed Jul 4 2018 Sunshine and south winds prevail this afternoon. A cold front is positioned from southeast South Dakota to eastern Colorado this afternoon. Across the area, which is southeast of the front, the winds are from the south/southeast. The cold front will be the main focus for thunderstorms for tonight into Thursday. There is an upper level wave that moves through the ridge tonight. Thunderstorms should develop along the front this afternoon and into the evening. There are already a few thunderstorms developing behind the front this afternoon. The main question for this evening is how early there will be thunderstorms in the northwest portion of the forecast area. At this point expect that the thunderstorms may be later in the evening. Have pushed back the timing a little for this afternoon. As the front moves into the area, it weakens and by morning it is mostly washed out. The upper level wave continues to move through the area and expect there to be some, mainly scattered, showers and thunderstorms lingering into the day on Thursday. The clouds and being behind the weak cold front will keep temperatures in the 80s to around 90 for highs on Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 327 PM CDT Wed Jul 4 2018 An upper level ridge will be across the area Thursday night through Saturday. Even with the upper ridge, there will be a weak upper level wave that lingers through the area. There is a chance for some showers and thunderstorms through the period. The better chances will be Thursday night into Friday, while Friday night into Saturday the chances are a little more spotty and for only portions of the area. Temperatures will warm a little, but will still remain a little cooler because there will be a few more clouds around. For the period Saturday night through Wednesday the upper ridge continues to waver across the area. There are a couple of very weak waves that move through the ridge, but at this point the timing of the waves and that they are so weak have kept the forecast dry. Temperatures will be a little warmer because there will be a little more sunshine. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 645 PM CDT Wed Jul 4 2018 Will have to watch out for some thunderstorms in the vicinity of KEAR and KGRI this evening, but primarily after 10 or 11 pm. May have to update the TAF for prevailing thunderstorms at some point later this evening. The wind will shift from southeast to easterly later this evening as a cool front slides south across the area. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Wesely SHORT TERM...JCB LONG TERM...JCB AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 744 PM CDT Wed Jul 4 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 060045- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 744 PM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorm chances will increase from northwest to southeast as we head through the late evening and overnight hours. Most areas from the Tri- Cities south and east will be dry through 11 pm, with increasing thunderstorm chances thereafter. Some of these thunderstorms may be strong to severe, with hail to around quarter size and damaging wind gusts up to 60 mph possible. However, locally heavy rainfall and frequent lightning will be the primary threats. Again areas north of the Tri- Cities are most likely to see impacts to evening 4th of July Holiday activities. For the Tri-Cities and areas south and east, the timing of thunderstorms is generally after 11 pm and later. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances continue Thursday and Friday for most of the area, but especially areas along and south of Interstate 80. Some of this activity could become strong and also produce locally heavy rainfall, but severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later tonight generally north of Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
Special Weather Statement National Weather Service Hastings NE 902 PM CDT WED JUL 4 2018 NEZ040-050245- Greeley NE- 902 PM CDT WED JUL 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREELEY COUNTY UNTIL 945 PM CDT... At 902 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Ericson, or 22 miles northeast of Ord, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Spalding. LAT...LON 4166 9829 4168 9858 4174 9860 4174 9829 TIME...MOT...LOC 0202Z 263DEG 22KT 4173 9854 Mangels
The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
2 heavy rain, 2 flood, 1 flash flood. Local standard time, as filed.
A storm total rainfall amount of 3.35 inches was recorded by a mesonet site located in Miller.
A storm total rainfall amount of 4.30 inches was recorded by a mesonet site located 2 miles west of Miller.
Heavy rain fell across the warned area, and while actual ground-truth reports were only in the 3 to 5 inch range, radar estimation and unofficial reports exceeded 6 inches in east-central Dawson County. Emergency management reported that several rural roads and at least 2 homes were affected by water. The most significant report came from a home approximately 7 miles north-northwest of Overton. This home is located at the convergence point of a couple of drainage paths, and the heavy rainfall resulted in every room having at least 2 feet of water inside. All of the appliances and furniture were destroyed, and the interior will have to be completely redone once it's dried out.
Heavy rain fell across portions of Dawson and Buffalo counties, and while ground-truth reports were mainly in the 3 to 5 inch range, radar estimation and an unofficial report exceeded 6 inches. Much of this water drained into the Elm Creek. The gauge, located just west of the town of Elm Creek, peaked just under 10 feet and remained above flood stage until the early evening of the 6th. At a stage of 9.5 feet, water covers County Road 56. A few other rural roads were affected. A home west of the creek near Highway 30 was affected by the excess water, and area culverts were full.
Heavy rain fell across portions of Dawson and Buffalo counties, and while ground-truth reports were mainly in the 3 to 5 inch range, radar estimation and an unofficial report exceeded 6 inches. Much of this water drained into the Elm Creek. The gauge, located just west of the town of Elm Creek, peaked just under 10 feet and remained above flood stage until the early evening of the 6th. At a stage of 9.5 feet, water covers County Road 56. A few other rural roads were affected. A home west of the creek near Highway 30 was affected by the excess water, and area culverts were full.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766306, 766308, 766310, 766312, 766313.